Vitamin D
What is it? Overview Usage Side Effects and Warnings
Answers
askAsk

Vitamin D Side Effects and Warnings

Safety Issues

When taken at recommended dosages, vitamin D appears to be safe. However, when used at considerable excess, vitamin D can build up in the body and cause toxic symptoms. At an intake level of about 40,000 IU daily (about 100 times the recommended daily intake) vitamin D can cause dangerous elevations in blood calcium levels. 1 Doses five times higher than this were consumed by a few individuals due to a manufacturing error; the resulting toxicity was severe and may have caused death in one individual. 2 However, short of these vastly excessive dosages, it is not clear at what level vitamin D becomes toxic.

According to updated recommendations from the Institute of Medicine,44 the safe upper limits (UL) for vitamin D daily intake are as follows:

  • Children and Infants:
    • 0-6 months: 1,000 IU
    • 6-12 months: 1,500 IU
    • 1-3 years: 2,500 IU
    • 4-8 years: 3,000 IU
    • 9-18 years: 4,000 IU
  • Adults:
    • 19-70 years: 4,000 IU
    • 71 years and older: 4,000 IU
  • Pregnant/lactating women:
    • 14-50 years: 4,000 IU

There is no disagreement that people with sarcoidosis or hyperparathyroidism should never take vitamin D without first consulting a physician.

Taking vitamin D and calcium supplements might interfere with some of the effects of drugs in the calcium-channel blocker family. 3 It is very important that you consult your physician before trying this combination.

The combination of calcium, vitamin D, and thiazide diuretics could potentially lead to excessive calcium levels in the body. 4 If you are taking thiazide diuretics, you should consult with a physician about the right doses of vitamin D and calcium for you.

Interactions You Should Know About

  • You may need extra vitamin D if you are taking antiseizure drugs, such as:
    • Phenobarbital
    • Primidone (Mysoline)
    • Valproic acid (Depakene)
    • Phenytoin (Dilantin)
    • Corticosteroids
    • Cimetidine (Tagamet)
    • Heparin
    • Isoniazid (INH)
    • Rifampin
  • If you are taking calcium-channel blockers , do not take high-dose vitamin D (with calcium) except under physician supervision.
  • If you are taking thiazide diuretics , do not take calcium and vitamin D supplements unless under a doctor's supervision.

References

  1. Klontz KC, Acheson DW. Dietary supplement-induced vitamin D intoxication. N Engl J Med. 357(3):308-9.
  2. Klontz KC, Acheson DW. Dietary supplement-induced vitamin D intoxication. N Engl J Med. 357(3):308-9.
  3. Bar-Or D, Gasiel Y. Calcium and calciferol antagonise effect of verapamil in atrial fibrillation. Br Med J (Clin Res Ed). 282(6276):1585-6.
  4. Riis B, Christiansen C. Actions of thiazide on vitamin D metabolism: a controlled therapeutic trial in normal women early in the postmenopause. Metabolism. 34(5):421-4.
  1. Institute of Medicine. Report Brief: Dietary Reference Intakes for Calcium and Vitamin D. Released November 30, 2010. Accessed at the IOM Web site: http://www.iom.edu/Reports/2010/Dietary-Reference-Intakes-for-Calcium-and-Vitamin-D/Report-Brief.aspx?page=1
 
Share

1 Comment

Posted 7 years ago

Excellent info. ULs are good.

Helpful?
0
0 0

Your Comment